Texas, 2008

Hail in Texas, March 13, 2008

March 13, 2008 · NWS SHV · 1 event in 1 county or zone

A surface cold front during the evening hours of March 13th was located from near southwest Oklahoma onto near southwest Missouri. A surface dryline extended south from near Oklahoma City to near the interstate 35 corridor across north central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A surface cold front during the evening hours of March 13th was located from near southwest Oklahoma onto near southwest Missouri. A surface dryline extended south from near Oklahoma City to near the interstate 35 corridor across north central Texas. An upper level disturbance during the late evening and overnight hours transversed across the southern plains which helped to push the front further south and east into the Middle Red River Valley of northeast Texas...southeast Oklahoma and southwest Arkansas. With the aid of a strong low level jet overnight...a few severe thunderstorms developed across the Red River Valley with large hail being produced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 13, 10:34 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 13, 10:34 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 PM CDT THU MAR 13 2008

.DISCUSSION...
A QUICK UPDATE WILL BE COMING TO REPLACE SEVERE THUNDERSTORM WATCH
NUMBER 109 WITH SEVERE THUNDERSTORM WATCH 110. NO OTHER CHANGES
WILL BE MADE AT THIS TIME. /21/

&&

.PREV DISCUSSION... /ISSUED 957 PM CDT THU MAR 13 2008/

..NO FORECAST UPDATE IS EXPECTED AT THIS TIME...

DISCUSSION...
NOT MUCH HAS CHANGED SINCE WE CHATTED EARLIER...ESPECIALLY WITH
REGARD TO SURFACE FEATURES.  WE STILL HAVE A DRYLINE NEAR THE IH-35
CORRIDOR AND A STATIONARY FRONT FROM SOUTHERN OKLAHOMA INTO
SOUTHEASTERN MISSOURI.  PER THE WATER VAPOR LOOP...THE SHORTWAVE
TROUGH AXIS IS ALMOST BISECTING OUR FORECAST AREA INTO EAST-WEST
SECTIONS AT MID-EVENING.  AREA RADARS SHOW NEW CONVECTION DEVELOPING
ON THE BACK SIDE OF THE UPPER TROUGH.

AS ONE WOULD EXPECT...OVERALL INSTABILITY HAS DECREASED WITH THE
LOSS OF DAYTIME HEATING.  LAPS DATA CONTINUES TO SHOW AN AXIS OF
INSTABILITY...ENHANCED PARCEL BUOYANCY...AND BEST LOW-LEVEL SHEAR
JUST AHEAD OF THE SURFACE BOUNDARIES...FROM CENTRAL TEXAS INTO
SOUTHWEST ARKANSAS.  I EXPECT THE POSSIBILITY OF SEVERE STORMS TO
CONTINUE IN THIS REGION OVER THE NEXT COUPLE OF HOURS.

THE TREND THIS EVENING HAS BEEN FOR STORMS TO BECOME INCREASINGLY
DETACHED FROM THE BOUNDARY LAYER AS THEY HEAD EAST...AND THIS TREND
WILL PROBABLY CONTINUE FOR THE NEXT FEW HOURS.  AS SUCH...THE MAIN
SEVERE WEATHER RISK SHOULD BE LARGE HAIL THANKS TO RATHER STEEP
MID-LEVEL LAPSE RATES.

FOR NOW...I WILL LEAVE THE FORECAST ALONE AS SENSIBLE WEATHER
ELEMENTS APPEAR TO BE IN DECENT SHAPE.  FUTURE UPDATES CANNOT BE
RULED OUT THOUGH. /21/

AVIATION...
SHORTWAVE TROUGH CONTINUES TO MAKE GOOD PROGRESS E ACROSS ERN OK/E
TX THIS EVENING...WITH SCATTERED ELEVATED CONVECTION FIRING OUT
AHEAD OF THIS FEATURE ACROSS SW AR/EXTREME NE TX/N LA. DEEP LAYER
MOISTURE WILL BE A PROBLEM WHICH WILL LIMIT EXTENT OF
CONVECTION...MAINLY ALONG/N OF I-20. HOWEVER...ISOLATED CONVECTION
WILL BE POSSIBLE FARTHER S ACROSS DEEP E TX/N LA. SHORTWAVE SHOULD
EXIT THE REGION SHORTLY AFTER 6Z...WITH ANY RESIDUAL CONVECTION
REMAINING ACROSS WRN/CNTRL AR THROUGH 9Z OR SO CLOSER TO THE PARENT
TROUGH. DRY LINE ALONG THE I-35 CORRIDOR THIS EVENING WILL CEASE ITS
EWD PROGRESS TOWARDS E TX...WITH MVFR/IFR CIGS SPREADING NE INTO
MUCH OF THE REGION BEHIND CONVECTION BETWEEN 4-7Z. CIGS WILL LOWER
TO AROUND FL007 OVER EXTREME ERN TX/N LA/SW AR BY 9Z...AND LINGER
BENEATH STEEPENING INVERSION THROUGH 16-17Z. AREAS OF FG/LIFR
CIGS/VSBYS MAY ALSO SPREAD NE INTO DEEP E TX/WCNTRL LA OVERNIGHT AS
WELL...AND GRADUALLY LIFT THROUGH MID-MORNING FRIDAY.
AFTERWARDS...CLOUD COVER WILL RAPIDLY MIX OUT...AND SRLY WINDS
INCREASE TO 8-13KTS...WITH GUSTS TO 20KTS POSSIBLE IN THE AFTERNOON
ACROSS E TX/SE OK. SCT CU FIELD MAY ALSO REFORM ALONG/N OF THE RED
RIVER OF SE OK/SW AR BETWEEN 21-00Z AS NEXT SHORTWAVE APPROACHES OK.
ONLY ITEMS OF INTEREST WITH THIS NEXT SYSTEM WILL BE THE POSSIBILITY
OF LLWS IN ADDITION TO MVFR/IFR CIGS ACROSS DEEP E TX/N LA/SCNTRL AR
6-12Z SATURDAY. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  81  57  77 /  50  10  10  10
MLU  58  78  57  78 /  50  10  10  10
DEQ  50  78  51  71 /  50  10  20  10
TXK  55  80  56  73 /  50  10  20  10
ELD  56  83  54  73 /  50  10  20  10
TYR  56  83  56  75 /  30  10  10  10
GGG  57  83  57  76 /  30  10  10  10
LFK  58  87  60  82 /  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

PUBLIC FORECASTER...BUTTS
AVIATION FORECASTER...15
Hazardous weather outlook, Mar 13, 11:04 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CDT THU MAR 13 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1204 PM CDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON OVER THE
FOUR STATE AREA. THE SHOWERS AND THUNDERSTORMS WILL BECOME MORE
NUMEROUS DURING THE OVERNIGHT HOURS. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND ISOLATED DAMAGING WINDS. BRIEF
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR IN HEAVIER SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

GENERAL SHOWERS AND THUNDERSTORMS WILL SKIRT THE NORTHERN SECTIONS
OF THE REGION LATE FRIDAY INTO EARLY SATURDAY. A MUCH STRONGER
STORM SYSTEM WILL ARRIVE TUESDAY OR WEDNESDAY WITH HEAVY RAINFALL AND
POSSIBLY SOME SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...WILL NOT BE NEEDED TODAY OR TONIGHT.

12

The radar

The Shreveport radar (KSHV), 159 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wood

When
March 13, 10:38 PM CST
Where
Wood County, 3.48 mi W of Forest Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.830, -95.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85539.